Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 136, NWS Morristown, TN

May 15, 2012Cocke County, Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 15, 2012, 6:05 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2012, 6:05 PM EDT (22:05 UTC)
Expired
May 15, 2012, 6:45 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Greene County, TN

The radar

The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:03 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 15, 3:03 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT TUE MAY 15 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...PESKY H5 TROUGH AXIS WILL
SLOWLY MOVE SOUTHEASTWARD THROUGH TONIGHT. SHOULD SEE DRIER
CONDITIONS AND MORE SUNSHINE ON WEDNESDAY. UNTIL THEN...ISOLATED TO
SCATTERED CONVECTION THROUGH THIS EVENING IS EXPECTED...BEST
CHANCES OVER THE MOUNTAINS NEAR THE NC BORDER. LOOK FOR AREAS OF
FOG TO DEVELOP WHERE CLOUD COVER THINS OUT OVERNIGHT. TEMPS
REBOUNDING NICELY TO AT OR ABOVE SEASONAL NORMS.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...A WEAK SHORTWAVE
TRACKS SOUTHEAST THROUGH THE AREA ON THURSDAY. LIMITED MOISTURE WITH
THIS FEATURE BUT KEPT SLIGHT CHANCE GOING FOR AFTN TN MOUNTAIN
CONVECTION. SURFACE HIGH PRESSURE RIDGE CONTINUES OVER THE AREA FROM
THE NE THROUGH THE WEEKEND. EASTERLY LOW LEVEL FLOW INCREASES OVER
THE LATER PART OF THE WEEKEND. MID LEVEL STEERING IS WEAK SO AFTN
MOUNTAIN THUNDERSTORMS REMAIN POSSIBLE. UPPER TROUGH APPROACHES FROM
THE NW LATER IN THE PERIOD. LOW LEVEL EASTERLY FLOW BECOMES
INCREASINGLY MOIST WITH A SLIGHT RISE IN PRECIPITATION
CHANCES...MAINLY ACROSS ELEVATED AREAS. LEANED TOWARD THE WARMER GFS
MOS NUMBERS FOR TEMPERATURES BUT STAYED LOWER...DRIER WITH THE DEW
POINTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  85  57  84  58 /  20  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  83  56  83  56 /  20  10  10  10  10
OAK RIDGE, TN                       56  84  56  83  56 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              51  80  54  80  53 /  20  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GC/SON
Hazardous weather outlook, May 15, 5:00 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE MAY 15 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DMG

In the hours before

Special weather statement, May 15, 5:53 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT TUE MAY 15 2012

TNZ040-152245-
NORTHWEST COCKE TN-
553 PM EDT TUE MAY 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCKE COUNTY UNTIL 645 PM EDT...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWPORT...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEWPORT...
PARROTTSVILLE AND BYBEE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

AMP.23

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.